How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Pauline Your Own Question
Pauline, Doctor (MD)
Category: Health
Satisfied Customers: 8631
Experience:  Medical Doctor & Registered Pharmacist. Worked as Community pharmacist for 17 years.
Type Your Health Question Here...
Pauline is online now
A new question is answered every 9 seconds

The sole of the great toe of my right foot has been a turning

This answer was rated:

The sole of the great toe of my right foot has been a turning dark red this week. I checked my feet tonight and my right great toe from the toe pad diagonal to the middle of my foot then to the edge (of the sole) is purple now. I have been having heel pain (during and after getting off my feet, more after I get the weight off). I am 225 pounds, 5'6", obese with a weak ankle on the left foot. Is this normal wear and tear on the stronger foot and ankle or something else?

Does the purple change color when you press on it? What happens?

Any pins/needles or tingling sensation?

Is the area warmer or colder than the rest of the foot?

Are you diabetic or a smoker?

Customer: replied 6 years ago.

1. mostly yes. However, the bottom of the big toe is still dark. I notice that after being off my feet while waiting, so now only the toe and the base of the toe are still dark. That is a relief.


2. not there, only in my heels when I get off my feet; 3. no. 4. no.

Customer: replied 6 years ago.
I note that the bottom of my bunion has a purple, dime-sized spot on it too, so I am now assuming it is the beginning of a callus.

Thank you for the extra information. The first priority was to determine whether there was an urgent need to see a doctor for either peripheral vascular disease (circulation problem) or infection. At the moment it does not sound that either is the cause.


Purple/red color can indicate pooling of blood and in an overweight patient this can be due to pressure and/or reduced venous return because of gravity. Do ensure that you wear comfortable flat shoes which are wide at the front so that toes and feet are not overly compressed and thus restrict blood flow.


A rare cause of purple toes. is a side effect of medication (specifically warfarin).


The heel pain may be due to inflammation of the fascial planes of the feet (plantar fasciitis) and may be helped by orthotic insoles, or anti-inflammatory medication from your doctor.

Customer: replied 6 years ago.
I recently began new medications: lisinopril, HCTZ, as well as the usual mirapex, lamictal, and buspirone.
The actual medication should not be causing the purple problem. I do think that you need an examination to determine how good your peripheral circulation is. Your doctor can feel for pulses or check pressure at ankles depending what he/she thinks after examination. Ensuring that you develop an active lifestyle should help return of blood to the heart and present pooling.
Pauline and other Health Specialists are ready to help you
Customer: replied 6 years ago.

My credit card payment has been canceled; lack of funds. I thank you for your time, but am unable to pay. Please accept my apologies.Embarassed

I will let admin know about the credit card issue.


Related Health Questions